Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 38, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Mar 20, 2003, 9:47 PM EST for Charleston County, South Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2003, 9:47 PM EST (02:47 UTC)
- Expired
- Mar 20, 2003, 10:30 PM EST
- In force
- 43 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Charleston County, SC
The radar
The Charleston,SC radar (KCLX), 78 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 20, 9:00 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 2.8 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 105 J/kg
- Mixed-layer CIN
- -262 J/kg
- Mixed-layer LCL
- 1149 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCHS 210247
SVRCHS
SCC019-210330-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
946 PM EST THU MAR 20 2003
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA...
* UNTIL 1030 PM EST
* AT 942 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS 7 MILES SOUTHWEST OF ADAMS RUN...OR ABOUT 13 MILES NORTHWEST
OF EDISTO BEACH...MOVING NORTHEAST AT 35 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
ADAMS RUN...
HOLLYWOOD AND MEGGETT...
WADMALAW ISLAND...
JOHNS ISLAND...
SHADOWMOSS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
LAT...LON 3272 8041 3254 8036 3272 7990 3290 8002
3281 8014 3282 8030
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 9:15 PM EST, 32 minutes earlier.
Area forecast discussion, Mar 20, 9:15 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
915 PM EST THU MAR 20 2003
TORNADO WATCH HAS ENDED. A SEVERE THUNDERSTORM WATCH IS BEING PUT UP
IN ITS PLACE VALID UNTIL 08Z OR 3 AM LOCAL TIME. WITH POTENTIAL FOR
ADDITIONAL HEAVY RAIN TONIGHT WILL KEEP FLOOD WATCH IN EFFECT
THROUGH MIDNIGHT.
LINGERING THUNDERSTORMS HAVE BEEN STRONG TO SEVERE WITH QUARTER SIZE
HAIL OVER EFFINGHAM COUNTY BEING THE LATEST SPOTTER REPORT RECEIVED.
EXPECT ACTIVITY TO CONTINUE. HAVE POTENTIAL FOR ADDITIONAL
DEVELOPMENT PARTICULARLY AS ADDITIONAL SHORTWAVE ENERGY APPROACHES
LATER THIS EVENING FROM THE SW. LARGE HAIL AND WIND GUSTS IN EXCESS
OF 60 MPH ARE NOW EXPECTED TO BE THE PRIMARY THREATS.
WILL UPDATE FOR THE NECESSARY CHANGES IN HEADLINES AND MAKE A FEW
MINOR TWEAKS TO WIND FCST. WILL LEAVE POPS AT LIKELY AND MAKE NO
CHANGES IN TEMP FCST.
HAVE NOT GOTTEN TO HIGH TIDE YET SO PLAN TO LEAVE SHALLOW COASTAL
FLOODING HEADLINE IN FCST.
MARINE...CONVECTION OVER THE WATER HAS DISTURBED WIND FIELDS AND
SEAS BUT OVERALL...LOOKS LIKE SEAS AT GRAYS REEF ARE LINGERING
AROUND 6 FT AND SUSPECT UP TO 6 FT SEAS ARE IMPINGING ON THE SC
WATERS WITHIN 20 NM. WILL PUT IN SMALL CRAFT ADVISORY HEADLINE FOR
THESE AREAS DUE TO SEAS.
GA...SEVERE THUNDERSTORM WATCH GAZ087-088-099>101-114>119-137>141
UNTIL 3 AM.
SMALL CRAFT ADVISORY AMZ354-374.
FLOOD WATCH GAZ087-088-099>101-114>119-137>141 TONIGHT.
SHALLOW COASTAL FLOODING NEAR TIME OF HIGH TIDE THIS EVENING.
SC...SEVERE THUNDERSTORM WATCH SCZ040-042>045-047>050 TIL 3 AM.
SMALL CRAFT ADVISORY AMZ350-352.
FLOOD WATCH SCZ040-042>045-047>050 TONIGHT.
SHALLOW COASTAL FLOODING NEAR TIME OF HIGH TIDE THIS EVENING.Hazardous weather outlook, Mar 20, 3:39 AM EST, 18 hours 8 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-201030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 339 AM EST THU MAR 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT. .FLOODING...A FLOOD WATCH IS IN EFFECT FOR SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA. RAINFALL IS FORECAST TO INCREASE ACROSS THE AREA THIS MORNING...AND LASTING WELL INTO FRIDAY. RAINFALL TOTALS OF 1 TO 2 INCHES MAY FALL OVER THE WATCH AREA CREATING FLOODING PROBLEMS FOR ALREADY SATURATED GROUNDS. REFER TO THE LATEST FLOOD WATCH FOR ADDITIONAL INFORMATION. .RIVER FLOODING...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE LOWER SANTEE RIVER AT JAMESTOWN...THE OHOOPEE RIVER AT REIDSVILLE... THE EDISTO RIVER AT GIVHANS FERRY AND THE OGEECHEE RIVER AT DOVER... SCARBORO AND EDEN. RIVER FLOOD WARNINGS ARE ALSO IN EFFECT FOR THE SAVANNAH RIVER AT CLYO AND BURTONS FERRY. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR MORE SPECIFIC INFORMATION. .SEVERE THUNDERSTORMS...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT. THE PRIMARY THREAT WILL BE FROM LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. REFER TO THE LATEST SEVERE WEATHER OUTLOOK FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. .SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY. AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A STRONG JET STREAM AND AN UNSTABLE ATMOSPHERE...TO CREATE CONDITIONS FOR STRONG TO SEVERE THUNDERSTORMS TO DEVELOP. REFER TO THE LATEST DAY TWO OUTLOOK FROM THE STORM PREDICTION CENTER FOR ADDITIONAL INFORMATION. .RIVER FLOODING...MINOR TO MODERATE RIVER FLOODING WILL CONTINUE THROUGH THE PERIOD. REFER TO THE LATEST RIVER FLOOD STATEMENTS AND FORECASTS FOR MORE SPECIFIC INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT. SCW
In the hours before
Local storm report, Mar 20, 5:59 PM EST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
559 PM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0424 PM 8 NE SHELLMAN BLUFF GA 60 MPH TSTM WIND GUST
03/20/03 MCINTOSH REPORTED BY EMPLOYEE OF
HARRIS NECK NWR.
0200 PM WALTHOURVILLE GA .75 INCH HAIL
03/20/03 LIBERTY REPORTED BY LONG WARNING
POINT.
PMSpecial weather statement, Mar 20, 7:03 PM EST, 2 hours 44 minutes before
GAZ114-115-210030- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 703 PM EST THU MAR 20 2003 ...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY AND TATTNALL COUNTY THROUGH 730 PM EST... AT 703 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 8 MILES SOUTHWEST OF ALTAMAHA...OR ABOUT 7 MILES NORTH OF BAXLEY...MOVING EAST AT 55 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND ALTAMAHA...REIDSVILLE... HUGHLAND...FIVE POINTS...TISON...MENDES...MANASSAS AND GLENNVILLE THROUGH 730 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED ALONG ITS PATH WITH WINDS TO 50 MPH. STAY TUNED TO NOAA WEATHER RADIO FOR POSSIBLE UPDATES OR WARNINGS. PY
Special weather statement, Mar 20, 7:31 PM EST, 2 hours 16 minutes before
GAZ100-115-116-210100- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 731 PM EST THU MAR 20 2003 ...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY...BULLOCH COUNTY AND BRYAN COUNTY THROUGH 800 PM EST... AT 731 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 2 MILES SOUTH OF HAGAN...OR ABOUT 3 MILES SOUTHWEST OF CLAXTON...MOVING NORTHEAST AT 45 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND UNDINE...HAGAN... CLAXTON...ADABELLE...DAISY...OVERBROOK...GROVELAND AND EDNA THROUGH 800 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED ALONG WITH WINDS TO 50 MPH. A TORNADO WATCH REMAINS IN EFFECT UNTIL 9 PM. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS OR WARNINGS.
Special weather statement, Mar 20, 7:56 PM EST, 1 hour 51 minutes before
GAZ137-138-140-210130- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 756 PM EST THU MAR 20 2003 ...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY...MCINTOSH COUNTY AND LIBERTY COUNTY THROUGH 830 PM EST... ...TORNADO WATCH REMAINS IN EFFECT UNTIL 9 PM... AT 756 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF WEFANIE TO 16 MILES WEST OF COX...MOVING NORTHEAST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND DONALD...LUDOWICI...GUM BRANCH...COX AND WALTHOURVILLE THROUGH 830 PM EST. GUSTY WINDS OF 45 TO 55 MPH...HEAVY RAINFALL AND FREQUENT LIGHTNING CAN BE EXPECTED.
Special weather statement, Mar 20, 8:35 PM EST, 1 hour 12 minutes before
GAZ117-119-137>140-210200- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 835 PM EST THU MAR 20 2003 ...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY...MCINTOSH COUNTY... BRYAN COUNTY...CHATHAM COUNTY AND LIBERTY COUNTY THROUGH 900 PM EST... ...TORNADO WATCH IN EFFECT UNTIL 900 PM... AT 835 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING 4 MILES SOUTH OF LUDOWICI TO 16 MILES SOUTHEAST OF HINESVILLE...MOVING NORTHEAST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND LECOUNT...RETREAT...HALFMOON LANDING...RICEBORO...SEABROOK...CROSSROADS...SCREVEN FORK AND OSSABAW ISLAND THROUGH 900 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Special weather statement, Mar 20, 8:40 PM EST, 1 hour 7 minutes before
SCZ042-047-048-210215- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 840 PM EST THU MAR 20 2003 ...STRONG THUNDERSTORMS WILL IMPACT HAMPTON COUNTY...JASPER COUNTY AND BEAUFORT COUNTY THROUGH 915 PM EST... AT 840 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER TILLMAN...OR ABOUT 9 MILES WEST OF RIDGELAND...MOVING NORTHEAST AT 40 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND TARBORO...TILLMAN...SWITZERLAND... OKATIE...MITCHELLVILLE...JASPER...GILLISONVILLE AND CHELSEA THROUGH 915 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED ALONG WITH 50 MPH WIND GUSTS.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 8:53 PM EST | Severe Thunderstorm Warning | CHS | Beaufort, Jasper | 37 min |
| Mar 21, 3:58 AM EST | Severe Thunderstorm Warning | CHS | Berkeley | 32 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.